Alert archive / North Dakota / Tornado Warnings in 2009

Tornado Warning 28, NWS Bismarck, ND

July 3, 2009McKenzie County, Williams County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jul 3, 2009, 9:45 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2009, 9:45 PM CDT (02:45 UTC)
Expired
Jul 3, 2009, 10:15 PM CDT
In force
30 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties McKenzie County, ND, Williams County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.8 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2009-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2009-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KBIS 040245
TORBIS
NDC053-105-040315-
/O.NEW.KBIS.TO.W.0028.090704T0245Z-090704T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
945 PM CDT FRI JUL 3 2009

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...
  SOUTH CENTRAL WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 1015 PM CDT

* AT 944 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE  
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM  
  WAS LOCATED 7 MILES SOUTH OF EPPING...OR 12 MILES EAST OF          
  WILLISTON...AND MOVING SOUTHEAST AT 35 MPH.

* THIS TORNADIC STORM WILL AFFECT MAINLY RURAL AREAS OF NORTH CENTRAL
  MCKENZIE AND SOUTH CENTRAL WILLIAMS COUNTIES...INCLUDING THE
  FOLLOWING LOCATIONS...LEWIS AND CLARK STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES
OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF
NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IN ADDITION TO THE TORNADO...THIS STORM IS EXPECTED TO PRODUCE LARGE
DAMAGING HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS WELL AWAY FROM THE
STORM CENTER.

&&

LAT...LON 4800 10276 4780 10337 4822 10355 4831 10331
TIME...MOT...LOC 0245Z 320DEG 29KT 4817 10336

$$

PJA
2 follow-up statements
000 
WWUS53 KBIS 040257
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
957 PM CDT FRI JUL 3 2009

NDC053-105-040315-
/O.CON.KBIS.TO.W.0028.000000T0000Z-090704T0315Z/
WILLIAMS ND-MCKENZIE ND-
957 PM CDT FRI JUL 3 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR NORTHERN
MCKENZIE AND SOUTHERN WILLIAMS COUNTIES...

AT 956 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR LEWIS AND CLARK
STATE PARK...OR 17 MILES EAST OF WILLISTON...MOVING SOUTHEAST AT 25 
MPH. THOSE IN AND NEAR LEWIS AND CLARK STATE PARK SHOULD SEEK 
IMMEDIATE SHELTER.

LOCATIONS IMPACTED INCLUDE...
  CHARLSON...LEWIS AND CLARK STATE PARK...WHITE TAIL BAY RECREATION
  AREA AND TOBACCO GARDEN BAY RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS EXPECTED TO PRODUCE LARGE
DAMAGING HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS WELL AWAY FROM THE
STORM CENTER.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4800 10276 4780 10337 4822 10355 4831 10331
TIME...MOT...LOC 0257Z 317DEG 21KT 4816 10325

$$

PJA
000 
WWUS53 KBIS 040308
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1008 PM CDT FRI JUL 3 2009

NDC053-105-040317-
/O.EXP.KBIS.TO.W.0028.000000T0000Z-090704T0315Z/
WILLIAMS ND-MCKENZIE ND-
1008 PM CDT FRI JUL 3 2009

...THE TORNADO WARNING FOR NORTHERN MCKENZIE AND SOUTHERN WILLIAMS
COUNTIES EXPIRES AT 1015 PM CDT...

HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THIS 
STORM UNTIL 11 PM CDT.

LAT...LON 4800 10276 4780 10337 4822 10355 4831 10331
TIME...MOT...LOC 0307Z 317DEG 21KT 4812 10319

$$

PJA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 3, 3:29 PM CDT, 6 hours 16 minutes earlier.

Area forecast discussion, Jul 3, 3:29 PM CDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
329 PM CDT FRI JUL 3 2009

.SYNOPSIS...

&&

.SHORT TERM...TODAY THROUGH SUNDAY...

CURRENTLY...SUBTROPICAL RIDGING OVER TEXAS HAS BEGUN TO FLATTEN
OUT AS MID-LEVEL FLOW OVER THE NORTHERN PLAINS TURNS MORE
NORTHWESTERLY. SHOWERS RESULTING FROM A MIDDLE LEVEL LOW OVER
SOUTH DAKOTA SHOULD CONTINUE TO MOVE EAST ALONG THE SD/ND
BORDER...WHILE THE ASSOCIATED CLOUD SHIELD WILL MOST LIKELY
INHIBIT THE CHANCES FOR STRONGER THUNDERSTORMS THIS AFTERNOON AND
EVENING. HOWEVER...ISOLATED AREAS OF CONVECTION WILL LIKELY REMAIN
IN THE AREA UNTIL LOSS OF DAYTIME HEATING.

AS THE RIDGE REBUILDS TO THE WEST LATER IN THE SHORT TERM...AN
UPPER LOW MOVES INTO SOUTHWEST CANADA/NORTHWEST U.S. THE
MIDDLE LEVEL SHORTWAVES REVOLVING AROUND THE LOW WILL THEN TRAVERSE
THE NORTHWESTERLY FLOW OVER NORTH DAKOTA. THE MAIN FORECAST
CONCERN IS THE TIMING AND STRENGTH OF THESE NUMEROUS AND FAST-
MOVING IMPULSES. TEMPERATURES SHOULD REMAIN AT OR SLIGHTLY ABOVE
AVERAGE THROUGH THE SHORT TERM.

THE FIRST WEAK PULSE OF ENERGY IN THE FLOW OVER THE FORECAST AREA IS
EXPECTED ON INDEPENDENCE DAY. WITH FORECAST THERMODYNAMIC
PROFILES TRENDING TOWARD MODERATE INSTABILITY...AND WARMER
TEMPERATURES AT THE SURFACE...PRECIPITATION CHANCES HAVE BEEN
INCREASED ACROSS NORTH CENTRAL. THIS IS ALSO WHERE THE BEST
FRONTAL FORCING APPEARS IN THE 12 UTC MODEL SUITE. SUNDAY LOOKS
TO HAVE ANOTHER IMPULSE AND SIMILAR CONDITIONS...BUT WITH A BIT
MORE STABILITY IN THE LOWER LEVELS.

LATE SUNDAY AND INTO MONDAY...RIDGING OVER THE ROCKIES WILL LIKELY
BUILD EAST AND INTO THE NORTHERN PLAINS...BUT NOT BEFORE ONE LAST
SHOT OF ENERGY GIVES ANOTHER CHANCE FOR PRECIPITATION ACROSS THE
NORTHWEST ON MONDAY ALONG A SURFACE BOUNDARY. PLACEMENT AND TIMING
OF THE BOUNDARY WILL LEND GREATLY TO LOCATION AND CHANCES OF
CONVECTION.

.LONG TERM...TUESDAY THROUGH FRIDAY NIGHT...

THE LONG TERM PERIOD IS INFLUENCED BY A LONGWAVE TROUGH THAT BEGINS
TUESDAY OVER THE WEST COAST AND ROCKIES SENDING SHORTWAVE ENERGY
INTO THE NORTHERN PLAINS...AS NORTH DAKOTA IS IN THE UPSTREAM
SOUTHWESTERLY FLOW ALOFT AHEAD OF THE LONGWAVE TROUGH. THE MODELS
ARE IN AGREEMENT WITH THIS PATTERN PERSISTING...UNTIL FRIDAY. THIS
IS WHEN THE ECMWF DEPICTS THE TROUGH INTENSIFYING AND PROGRESSING
NORTHEASTWARD INTO THE GREAT LAKES/HUDSON BAY REGION...WHILE THE GFS
KEEPS THE MAIN TROUGH OUT WEST WITH CONTINUED SHORTWAVE ENERGY
IMPULSES MOVING ACROSS THE NORTHERN PLAINS. THUS HAVE KEPT A CHANCE
OF THUNDERSTORMS TUESDAY THROUGH THURSDAY...THEN NO MENTION OF
PRECIPITATION BY FRIDAY NIGHT.

SEASONABLE TEMPERATURES WITH HIGHS IN THE 80S TUESDAY...COOLING TO
75 TO 85 FOR THURSDAY AND FRIDAY.

&&

.AVIATION...

SURFACE HIGH OVER NORTHEASTERN NORTH DAKOTA WILL CONTINUE TO BRING
EAST/SOUTHEAST WINDS TO TAF SITES. RAIN SHOWERS WILL CONTINUE TO
DEVELOP ACROSS SOUTHERN NORTH DAKOTA...MAINLY SOUTH OF TAF SITES.
FOCUS FOR THUNDERSTORM DEVELOPMENT IS OVER EASTERN MONTANA AND
SOUTHEASTERN SASKATCHEWAN...AND WILL LOOK FOR THIS CONVECTION TO
ADVECT INTO WESTERN NORTH DAKOTA TO MAINLY AFFECT KDIK AND KISN THIS
EVENING/TONIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BPN/JV/SCHECK
Hazardous weather outlook, Jul 3, 4:37 AM CDT, 17 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
437 AM CDT FRI JUL 3 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-040945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
437 AM CDT FRI JUL 3 2009 /337 AM MDT FRI JUL 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS OVER SOUTHWEST AND FAR
SOUTH CENTRAL NORTH DAKOTA. ISOLATED SHOWERS AND THUNDERSTORMS
WILL OCCUR ELSEWHERE. SOME THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE SATURDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

In the hours before

Local storm report, Jul 3, 9:28 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
928 PM CDT FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     TSTM WND DMG     5 W WILLISTON           48.15N 103.73W
07/03/2009                   WILLIAMS           ND   LAW ENFORCEMENT

            TREE FELL ON POWER LINE...CAUSING THE POWER LINE TO FALL
            DOWN.

&&

PJA
Local storm report, Jul 3, 9:29 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
929 PM CDT FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     TSTM WND GST     WILLISTON               48.15N 103.63W
07/03/2009  M56 MPH          WILLIAMS           ND   ASOS

&&

PJA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:59 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams61 min
Jul 3, 9:54 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams66 min

Nearby

Tornado Warnings in North Dakota, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.